Alert archive / Pennsylvania / Winter Storm Warnings in 2006

Winter Storm Warning 2, NWS State College, PA

January 24, 2006Somerset County, Pennsylvania

NWS State College, PA issued this winter storm warning at Jan 24, 2006, 2:53 PM EST for Somerset County, Pennsylvania. It took effect at Jan 24, 2006, 6:00 PM EST. It was in force for 34 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 24, 2006, 2:53 PM EST (19:53 UTC)
In effect from
Jan 24, 2006, 6:00 PM EST
Expired
Jan 26, 2006, 4:00 AM EST
In force
34 hr
Issued by
NWS State College, PA

County Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 119 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1809 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS41 KCTP 241953
WSWCTP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
253 PM EST TUE JAN 24 2006

PAZ033-250400-
/O.UPG.KCTP.WS.A.0003.060125T0000Z-060126T0000Z/
/O.NEW.KCTP.WS.W.0002.060124T2300Z-060126T0900Z/
SOMERSET-
253 PM EST TUE JAN 24 2006

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 4 AM
EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WINTER
STORM WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 4 AM
EST THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. 

AN ARCTIC COLD FRONT WILL SWEEP ACROSS THE REGION THIS EVENING.
THE FRONT WILL BE ACCOMPANIED BY NUMEROUS SNOW SHOWERS AND
SQUALLS... ALTHOUGH SOME RAIN COULD BE MIXED IN INITIALLY. SOME OF
THESE SNOW SQUALLS MAY BE HEAVY...AND COULD PRODUCE A QUICK INCH
OR TWO OF ACCUMULATION BEFORE MIDNIGHT. UNTREATED ROADWAYS MAY
ALSO ICE UP QUICKLY THIS EVENING AS THE ROAD TEMPERATURES DROP
BELOW FREEZING CONCURRENT WITH THE SNOW SQUALLS. THE WINDS WILL
ALSO GUST UP TO 40 MPH AT TIMES THIS EVENING.

COLDER AIR WILL THEN BE USHERED IN ON STRONG WEST WINDS AND WILL
CROSS THE RELATIVELY WARMER GREAT LAKES LATER TONIGHT AND
WEDNESDAY. THIS WILL CREATE ADDITIONAL SNOW SHOWERS AND EMBEDDED
HEAVIER SNOW SQUALLS THAT WILL PERSIST INTO WEDNESDAY NIGHT.

SNOWFALL ACCUMULATIONS OF 8 TO 12 INCHES ARE POSSIBLE OVER THE
HIGHER TERRAIN AND WEST-FACING SLOPES OF THE MOUNTAINS. THE
VALLEYS SHOULD SEE GENERALLY 4 TO 8 INCHES OF SNOW THROUGH
WEDNESDAY NIGHT.

IN ADDITION TO THE PERSISTENT SNOW SHOWERS...STRONG NORTHWEST
WINDS WILL CONTINUE THROUGH ALL OF WEDNESDAY...WITH SUSTAINED 
SPEEDS OF 20 TO 30 MPH...AND OCCASIONAL GUSTS UP TO 45 MPH. THIS
WILL CREATE CONSIDERABLE BLOWING AND DRIFTING SNOW LATE TONIGHT
AND MUCH OF WEDNESDAY. IN PARTICULAR...HIGHER RIDGE TOPS MAY HAVE
VISIBILITIES REDUCED TO NEAR ZERO AT TIMES...CREATING HAZARDOUS
TRAVEL CONDITIONS.


A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW OR ICE
ARE EXPECTED OR OCCURRING. ANY TRAVEL IS STRONGLY DISCOURAGED.
THOSE WITH TRAVEL PLANS IN THE WARNED AREA ARE ADVISED TO CHOOSE
AN ALTERNATIVE ROUTE...OR SHOULD USE EXTREME CAUTION IF TRAVEL IS
UNAVOIDABLE. CARRY EXTRA SUPPLIES...INCLUDING BLANKETS...FOOD AND
A CELLULAR PHONE...IN CASE YOUR CAR BECOMES STRANDED.

$$

PAZ004-250400-
/O.UPG.KCTP.LE.A.0001.060125T0000Z-060126T0000Z/
/O.EXB.KCTP.SB.Y.0001.060124T2100Z-060126T0300Z/
WARREN-
253 PM EST TUE JAN 24 2006

...SNOW AND BLOWING SNOW ADVISORY IN EFFECT UNTIL 10 PM EST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A SNOW
AND BLOWING SNOW ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EST
WEDNESDAY. THE LAKE EFFECT SNOW WATCH IS NO LONGER IN EFFECT. 

AN ARCTIC COLD FRONT WILL SWEEP ACROSS THE REGION EARLY THIS
EVENING...ACCOMPANIED BY NUMEROUS SNOW SHOWERS AND SQUALLS. SOME
OF THESE SNOW SQUALLS MAY BE HEAVY...AND COULD PRODUCE A QUICK
INCH OR TWO OF ACCUMULATION BEFORE 10 PM. UNTREATED ROADWAYS MAY
ALSO ICE UP QUICKLY THIS EVENING AS THE ROAD TEMPERATURES DROP
BELOW FREEZING CONCURRENT WITH THE SNOW SQUALLS. THE WINDS WILL
ALSO GUST UP TO 40 MPH AT TIMES THIS EVENING.

COLDER AIR WILL THEN BE USHERED IN ON STRONG WEST WINDS AND WILL
CROSS THE RELATIVELY WARMER GREAT LAKES LATER TONIGHT AND
WEDNESDAY. THIS WILL CREATE ADDITIONAL SNOW SHOWERS AND EMBEDDED
HEAVIER SNOW SQUALLS THAT WILL PERSIST THROUGH ALL OF WEDNESDAY.

SNOWFALL ACCUMULATIONS BY WEDNESDAY EVENING WILL BE 6 TO 8 INCHES
TO THE NORTH AND WEST OF WARREN AND YOUNGSVILLE. LESSER AMOUNTS
ARE EXPECTED FOR THE CITY OF WARREN...GENERALLY 3 TO 5 INCHES BY
WEDNESDAY EVENING.

IN ADDITION TO THE PERSISTENT SNOW SHOWERS...STRONG WEST TO 
NORTHWEST WINDS WILL CONTINUE THROUGH ALL OF WEDNESDAY...WITH
SUSTAINED SPEEDS OF 20 TO 30 MPH...AND OCCASIONAL GUSTS UP TO 45
MPH. THIS WILL CREATE CONSIDERABLE BLOWING AND DRIFTING SNOW LATE
TONIGHT AND MUCH OF WEDNESDAY. IN PARTICULAR...HIGHER RIDGE TOPS
MAY HAVE VISIBILITIES REDUCED TO NEAR ZERO AT TIMES...CREATING
HAZARDOUS TRAVEL CONDITIONS.

A SNOW AND BLOWING SNOW ADVISORY MEANS THAT VISIBILITIES WILL BE
LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE
CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

$$

PAZ005-010-017-024-250400-
/O.EXT.KCTP.SB.Y.0001.060124T2100Z-060126T0300Z/
MCKEAN-ELK-CLEARFIELD-CAMBRIA-
253 PM EST TUE JAN 24 2006

...SNOW AND BLOWING SNOW ADVISORY NOW IN EFFECT UNTIL 10 PM EST
WEDNESDAY...

THE SNOW AND BLOWING SNOW ADVISORY IS NOW IN EFFECT UNTIL 10 PM
EST WEDNESDAY. 

AN ARCTIC COLD FRONT WILL SWEEP ACROSS THE REGION THIS
EVENING...ACCOMPANIED BY NUMEROUS SNOW SHOWERS AND SQUALLS. SOME
OF THESE SNOW SQUALLS MAY BE HEAVY...AND COULD PRODUCE A QUICK
INCH OR SO OF ACCUMULATION BEFORE 10 PM. UNTREATED ROADWAYS MAY
ALSO ICE UP QUICKLY THIS EVENING AS THE ROAD TEMPERATURES DROP
BELOW FREEZING CONCURRENT WITH THE SNOW SQUALLS. THE WINDS WILL
ALSO GUST UP TO 40 MPH AT TIMES THIS EVENING.

COLDER AIR WILL THEN BE USHERED IN ON STRONG WEST WINDS AND WILL
CROSS THE RELATIVELY WARMER GREAT LAKES LATER TONIGHT AND
WEDNESDAY. THIS WILL CREATE ADDITIONAL SNOW SHOWERS AND EMBEDDED
HEAVIER SNOW SQUALLS THAT WILL PERSIST THROUGH ALL OF WEDNESDAY.

SNOWFALL ACCUMULATIONS BY WEDNESDAY EVENING WILL BE GENERALLY 4 TO
6 INCHES...WITH HIGHER AMOUNTS POSSIBLE ON THE HILLTOPS AND WEST-
FACING SLOPES. 

IN ADDITION TO THE PERSISTENT SNOW SHOWERS...STRONG WEST TO
NORTHWEST WINDS WILL CONTINUE THROUGH ALL OF WEDNESDAY...WITH
SUSTAINED SPEEDS OF 20 TO 30 MPH...AND OCCASIONAL GUSTS UP TO 45
MPH. THIS WILL CREATE CONSIDERABLE BLOWING AND DRIFTING SNOW LATE
TONIGHT AND MUCH OF WEDNESDAY. IN PARTICULAR...HIGHER RIDGE TOPS
MAY HAVE VISIBILITIES REDUCED TO NEAR ZERO AT TIMES...CREATING
HAZARDOUS TRAVEL CONDITIONS.

A SNOW AND BLOWING SNOW ADVISORY MEANS THAT VISIBILITIES WILL BE
LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE
CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

$$

DANGELO
5 follow-up statements
000 
WWUS41 KCTP 250201
WSWCTP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
901 PM EST TUE JAN 24 2006

PAZ033-251015-
/O.CON.KCTP.WS.W.0002.000000T0000Z-060126T0900Z/
SOMERSET-
901 PM EST TUE JAN 24 2006

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM EST
THURSDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM EST THURSDAY.

A COLD NORTHWEST FLOW WILL GATHER MOISTURE FROM THE GREAT LAKES
AND DEPOSIT IS AS SNOW...AS AIR IS FORCED TO ASCEND THE LAUREL
HIGHLANDS. SNOW OF VARYING INTENSITY WILL FALL OVER THE AREA
TONIGHT THROUGH EARLY THURSDAY MORNING.

SNOWFALL ACCUMULATIONS OF 4 TO 8 INCHES ARE EXPECTED IN MOST
LOCATIONS BY EARLY THURSDAY MORNING...WITH SLIGHTLY HIGHER AMOUNTS POSSIBLE
OVER THE WEST-FACING SLOPES OF THE MOUNTAINS. 

IN ADDITION TO THE PERSISTENT SNOW SHOWERS...STRONG NORTHWEST
WINDS WILL CONTINUE THROUGH ALL OF WEDNESDAY...WITH SUSTAINED
SPEEDS OF 20 TO 30 MPH...AND OCCASIONAL GUSTS UP TO 45 MPH. THIS
WILL CREATE CONSIDERABLE BLOWING AND DRIFTING SNOW LATE TONIGHT
AND MUCH OF WEDNESDAY. IN PARTICULAR...HIGHER RIDGE TOPS MAY HAVE
VISIBILITIES REDUCED TO NEAR ZERO AT TIMES...CREATING HAZARDOUS
TRAVEL CONDITIONS.

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW OR ICE
ARE EXPECTED OR OCCURRING. ANY TRAVEL IS STRONGLY DISCOURAGED.
THOSE WITH TRAVEL PLANS IN THE WARNED AREA ARE ADVISED TO CHOOSE
AN ALTERNATIVE ROUTE...OR SHOULD USE EXTREME CAUTION IF TRAVEL IS
UNAVOIDABLE. CARRY EXTRA SUPPLIES...INCLUDING BLANKETS...FOOD AND
A CELLULAR PHONE...IN CASE YOUR CAR BECOMES STRANDED.

$$

PAZ004-005-010-017-024-251015-
/O.CON.KCTP.SB.Y.0001.000000T0000Z-060126T0300Z/
WARREN-MCKEAN-ELK-CLEARFIELD-CAMBRIA-
901 PM EST TUE JAN 24 2006

...SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 10 PM
EST WEDNESDAY...

A SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 10 PM
EST WEDNESDAY. 

A COLD NORTHWEST FLOW WILL GATHER MOISTURE FROM THE GREAT LAKES
AND DEPOSIT IS AS SNOW...AS AIR IS FORCED TO ASCEND THE HIGH
ELEVATIONS OF NORTHWEST PENNSYLVANIA.  SNOW OF VARYING INTENSITY
WILL FALL OVER THE AREA TONIGHT THROUGH EARLY THURSDAY MORNING.

SNOWFALL ACCUMULATIONS BY WEDNESDAY EVENING WILL RANGE FROM 3 TO
6 INCHES IN MOST SPOTS...WITH THE HIGHEST AMOUNTS OVER NORTHWEST
WARREN COUNTY AND THE RIDGETOPS OF CAMBRIA COUNTY. THE LEAST SNOW
WILL FALL IN THE VICINITY OF I-80.

IN ADDITION TO THE PERSISTENT SNOW SHOWERS...STRONG WEST TO
NORTHWEST WINDS WILL CONTINUE THROUGH ALL OF WEDNESDAY...WITH
SUSTAINED SPEEDS OF 20 TO 30 MPH...AND OCCASIONAL GUSTS UP TO
45 MPH. THIS WILL CREATE CONSIDERABLE BLOWING AND DRIFTING SNOW
LATE TONIGHT AND MUCH OF WEDNESDAY. IN PARTICULAR...HIGHER RIDGE
TOPS MAY HAVE VISIBILITIES REDUCED TO NEAR ZERO AT TIMES...
CREATING HAZARDOUS TRAVEL CONDITIONS.

A SNOW AND BLOWING SNOW ADVISORY MEANS THAT VISIBILITIES WILL BE
LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE
CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

$$
000 
WWUS41 KCTP 250904
WSWCTP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
404 AM EST WED JAN 25 2006

PAZ033-251715-
/O.CON.KCTP.WS.W.0002.000000T0000Z-060126T0900Z/
SOMERSET-
404 AM EST WED JAN 25 2006

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM EST
THURSDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM EST THURSDAY.

A COLD NORTHWEST FLOW WILL GATHER MOISTURE FROM THE GREAT LAKES
AND DEPOSIT IS AS SNOW...AS AIR IS FORCED TO ASCEND THE LAUREL
HIGHLANDS. SNOW OF VARYING INTENSITY WILL FALL OVER THE AREA
TODAY THROUGH EARLY THURSDAY MORNING.

SNOWFALL ACCUMULATIONS OF 4 TO 8 INCHES ARE EXPECTED IN MOST
LOCATIONS BY EARLY THURSDAY MORNING...WITH SLIGHTLY HIGHER
AMOUNTS POSSIBLE OVER THE WEST-FACING SLOPES OF THE MOUNTAINS.

IN ADDITION TO THE PERSISTENT SNOW SHOWERS...STRONG NORTHWEST
WINDS WILL CONTINUE THROUGH TODAY...WITH SUSTAINED SPEEDS OF 20
TO 30 MPH...AND OCCASIONAL GUSTS UP TO 45 MPH. THIS WILL CREATE
CONSIDERABLE BLOWING AND DRIFTING SNOW TODAY AND EARLY TONIGHT.
IN PARTICULAR...HIGHER RIDGE TOPS MAY HAVE VISIBILITIES REDUCED
TO NEAR ZERO AT TIMES...CREATING HAZARDOUS TRAVEL CONDITIONS.

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW OR ICE
ARE EXPECTED OR OCCURRING. ANY TRAVEL IS STRONGLY DISCOURAGED.
THOSE WITH TRAVEL PLANS IN THE WARNED AREA ARE ADVISED TO CHOOSE
AN ALTERNATIVE ROUTE...OR SHOULD USE EXTREME CAUTION IF TRAVEL IS
UNAVOIDABLE. CARRY EXTRA SUPPLIES...INCLUDING BLANKETS...FOOD AND
A CELLULAR PHONE...IN CASE YOUR CAR BECOMES STRANDED.

$$

PAZ004-005-010-017-024-251715-
/O.CON.KCTP.SB.Y.0001.000000T0000Z-060126T0300Z/
WARREN-MCKEAN-ELK-CLEARFIELD-CAMBRIA-
404 AM EST WED JAN 25 2006

...SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 10 PM
EST THIS EVENING...

A SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 10 PM
EST THIS EVENING. 

A COLD NORTHWEST FLOW WILL GATHER MOISTURE FROM THE GREAT LAKES
AND DEPOSIT IS AS SNOW...AS AIR IS FORCED TO ASCEND THE HIGH
ELEVATIONS OF NORTHWEST PENNSYLVANIA AND THE LAUREL HIGHLANDS. SNOW OF
VARYING INTENSITY WILL FALL OVER THE AREA TODAY THROUGH EARLY
THURSDAY MORNING.

SNOWFALL ACCUMULATIONS BY THIS EVENING WILL RANGE FROM 3 TO
6 INCHES IN MOST SPOTS...WITH THE HIGHEST AMOUNTS OVER NORTHWEST
WARREN COUNTY AND THE RIDGETOPS OF CAMBRIA COUNTY. THE LEAST SNOW
WILL FALL IN THE VICINITY OF INTERSTATE 80...WHERE ADDITIONAL 
ACCUMULATIONS OF 1 TO 3 INCHES ARE LIKELY.

IN ADDITION TO THE PERSISTENT SNOW SHOWERS...STRONG WEST TO
NORTHWEST WINDS WILL CONTINUE THROUGH EARLY TONIGHT...WITH
SUSTAINED SPEEDS OF 20 TO 30 MPH...AND OCCASIONAL GUSTS UP TO 45
MPH. THIS WILL CREATE CONSIDERABLE BLOWING AND DRIFTING SNOW
THROUGH THIS EVENING. IN PARTICULAR...HIGHER RIDGE TOPS MAY HAVE
VISIBILITIES REDUCED TO NEAR ZERO AT TIMES...CREATING HAZARDOUS
TRAVEL CONDITIONS.

A SNOW AND BLOWING SNOW ADVISORY MEANS THAT VISIBILITIES WILL BE
LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE
CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

$$
KL/BL
000 
WWUS41 KCTP 251607
WSWCTP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1107 AM EST WED JAN 25 2006

PAZ033-260015-
/O.CON.KCTP.WS.W.0002.000000T0000Z-060126T0900Z/
SOMERSET-
1107 AM EST WED JAN 25 2006

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM EST
THURSDAY...

A COLD NORTHWEST FLOW WILL GATHER MOISTURE FROM THE GREAT LAKES
AND DEPOSIT IT AS SNOW...AS AIR IS FORCED TO ASCEND THE LAUREL
HIGHLANDS. SNOW OF VARYING INTENSITY WILL FALL OVER THE AREA TODAY
THROUGH EARLY THURSDAY MORNING.

SNOWFALL ACCUMULATIONS OF 4 TO 8 INCHES ARE EXPECTED IN MOST
LOCATIONS BY EARLY THURSDAY MORNING...WITH SLIGHTLY HIGHER
AMOUNTS POSSIBLE OVER THE WEST-FACING SLOPES OF THE MOUNTAINS.

IN ADDITION TO THE PERSISTENT SNOW SHOWERS...STRONG NORTHWEST
WINDS WILL CONTINUE THROUGH TODAY...WITH SUSTAINED SPEEDS OF
20 TO 30 MPH...AND OCCASIONAL GUSTS UP TO 45 MPH. THIS WILL
CREATE CONSIDERABLE BLOWING AND DRIFTING SNOW TODAY AND EARLY
TONIGHT. IN PARTICULAR...HIGHER RIDGE TOPS MAY HAVE VISIBILITIES
REDUCED TO NEAR ZERO AT TIMES...CREATING HAZARDOUS TRAVEL
CONDITIONS.

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW OR ICE
ARE EXPECTED OR OCCURRING. ANY TRAVEL IS STRONGLY DISCOURAGED.
THOSE WITH TRAVEL PLANS IN THE WARNED AREA ARE ADVISED TO CHOOSE
AN ALTERNATIVE ROUTE...OR SHOULD USE EXTREME CAUTION IF TRAVEL IS
UNAVOIDABLE. CARRY EXTRA SUPPLIES...INCLUDING BLANKETS...FOOD AND
A CELLULAR PHONE...IN CASE YOUR CAR BECOMES STRANDED.

$$

PAZ004-005-010-017-024-260015-
/O.CON.KCTP.SB.Y.0001.000000T0000Z-060126T0300Z/
WARREN-MCKEAN-ELK-CLEARFIELD-CAMBRIA-
1107 AM EST WED JAN 25 2006

...SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 10 PM
EST THIS EVENING...

A COLD NORTHWEST FLOW WILL GATHER MOISTURE FROM THE GREAT LAKES
AND DEPOSIT IT AS SNOW...AS AIR IS FORCED TO ASCEND THE HIGH
ELEVATIONS OF NORTHWEST PENNSYLVANIA AND THE LAUREL HIGHLANDS.
SNOW OF VARYING INTENSITY WILL FALL OVER THE AREA TODAY THROUGH
EARLY THURSDAY MORNING.

SNOWFALL ACCUMULATIONS BY THIS EVENING WILL RANGE FROM 3 TO
6 INCHES IN MOST SPOTS...WITH THE HIGHEST AMOUNTS OVER NORTHWEST
WARREN COUNTY AND THE RIDGETOPS OF CAMBRIA COUNTY. THE LEAST SNOW
WILL FALL IN THE VICINITY OF INTERSTATE 80...WHERE ADDITIONAL
ACCUMULATIONS OF 1 TO 3 INCHES ARE LIKELY.

IN ADDITION TO THE PERSISTENT SNOW SHOWERS...STRONG WEST TO
NORTHWEST WINDS WILL CONTINUE THROUGH EARLY TONIGHT...WITH
SUSTAINED SPEEDS OF 20 TO 30 MPH...AND OCCASIONAL GUSTS UP TO
45 MPH. THIS WILL CREATE CONSIDERABLE BLOWING AND DRIFTING SNOW
THROUGH THIS EVENING. IN PARTICULAR...HIGHER RIDGE TOPS MAY HAVE
VISIBILITIES REDUCED TO NEAR ZERO AT TIMES...CREATING HAZARDOUS
TRAVEL CONDITIONS.

A SNOW AND BLOWING SNOW ADVISORY MEANS THAT VISIBILITIES WILL BE
LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE
CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

$$
000 
WWUS41 KCTP 252305
WSWCTP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
605 PM EST WED JAN 25 2006

PAZ033-260715-
/O.CON.KCTP.WS.W.0002.000000T0000Z-060126T0900Z/
SOMERSET-
605 PM EST WED JAN 25 2006

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM EST
THURSDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM EST THURSDAY.

SNOW WILL CONTINUE TO FALL OVER SOMERSET COUNTY THROUGH EARLY
THURSDAY MORNING. HOWEVER...THE HEAVIEST SNOW WILL LIKELY FALL
THIS EVENING. TOTAL ACCUMULATIONS OF 4 TO 8 INCHES ARE EXPECTED
IN MOST LOCATIONS BY EARLY THURSDAY MORNING...WITH HIGHER AMOUNTS
OVER THE WEST-FACING SLOPES OF THE MOUNTAINS.

IN ADDITION...GUSTY NORTHWEST WINDS WILL CONTINUE TO CREATE
CONSIDERABLE BLOWING AND DRIFTING SNOW TONIGHT...ESPECIALLY IN
EXPOSED LOCATIONS.

IF YOU MUST TRAVEL TONIGHT...USE EXTREME CAUTION. CARRY EXTRA
SUPPLIES...INCLUDING BLANKETS...FOOD AND A CELLULAR PHONE...IN
CASE YOUR CAR BECOMES STRANDED.

$$

PAZ004-005-010-017-024-260300-
/O.CON.KCTP.SB.Y.0001.000000T0000Z-060126T0300Z/
WARREN-MCKEAN-ELK-CLEARFIELD-CAMBRIA-
605 PM EST WED JAN 25 2006

...SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 10 PM
EST THIS EVENING...

A SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 10 PM
EST THIS EVENING. 

SNOW OF VARYING INTENSITY WILL CONTINUE TO FALL THIS
EVENING...THEN TAPER OFF TOWARDS MIDNIGHT. TOTAL ACCUMULATIONS BY
LATE THIS EVENING WILL RANGE FROM 3 TO 7 INCHES IN MOST
SPOTS...WITH THE HIGHEST AMOUNTS OVER NORTHWEST WARREN COUNTY AND
THE RIDGETOPS OF CAMBRIA COUNTY. THE LEAST SNOW WILL FALL IN THE
VICINITY OF INTERSTATE 80.

IN ADDITION...GUSTY NORTHWEST WINDS WILL CONTINUE TO CREATE
CONSIDERABLE BLOWING AND DRIFTING SNOW THIS EVENING...MAINLY IN
EXPOSED LOCATIONS. 

A SNOW AND BLOWING SNOW ADVISORY MEANS THAT VISIBILITIES WILL BE
LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE
CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

$$
000 
WWUS41 KCTP 260249
WSWCTP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
949 PM EST WED JAN 25 2006

PAZ004-005-010-017-024-260400-
/O.CAN.KCTP.SB.Y.0001.000000T0000Z-060126T0300Z/
WARREN-MCKEAN-ELK-CLEARFIELD-CAMBRIA-
949 PM EST WED JAN 25 2006

...SNOW AND BLOWING SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS CANCELLED THE
SNOW AND BLOWING SNOW ADVISORY. 

SNOW SHOWERS ARE TAPERING OFF ACROSS THE REGION LATE THIS EVENING.
ADDITIONAL ACCUMULATIONS WILL BE LESS THAN AN INCH OVERNIGHT. A
GUSTY NORTHWEST WIND WILL CONTINUE TO CREATE SOME BLOWING AND
DRIFTING IN EXPOSED LOCATIONS OVERNIGHT. IF TRAVELING...BE ALERT
FOR SNOW COVERED ROADS.

$$

PAZ033-260900-
/O.CON.KCTP.WS.W.0002.000000T0000Z-060126T0900Z/
SOMERSET-
949 PM EST WED JAN 25 2006

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM EST
THURSDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM EST THURSDAY.

SNOW OF VARYING INTENSITY WILL CONTINUE TO FALL OVER SOMERSET
COUNTY THROUGH EARLY THURSDAY MORNING. HOWEVER...A GRADUAL
DECREASE IN SNOWFALL RATES ARE EXPECTED OVERNIGHT. ADDITIONAL
ACCUMULATIONS BETWEEN 10 PM AND 4 AM WILL RANGE FROM 1 TO 2
INCHES...BRINGING TOTALS TO BETWEEN 4 AND 8 INCHES IN MOST
LOCATIONS...WITH HIGHER AMOUNTS OVER THE WEST-FACING SLOPES OF
THE MOUNTAINS.

IN ADDITION...GUSTY NORTHWEST WINDS WILL CONTINUE TO CREATE
CONSIDERABLE BLOWING AND DRIFTING SNOW OVERNIGHT...ESPECIALLY IN
EXPOSED LOCATIONS.

IF YOU MUST TRAVEL TONIGHT...USE EXTREME CAUTION. CARRY EXTRA
SUPPLIES...INCLUDING BLANKETS...FOOD AND A CELLULAR PHONE...IN
CASE YOUR CAR BECOMES STRANDED.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this winter storm warning went out at Jan 24, 10:51 AM EST, 4 hours 2 minutes earlier.

Area forecast discussion, Jan 24, 10:51 AM EST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1051 AM EST TUE JAN 24 2006

.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...
ACRTIC BOUNDARY TO RACE THROUGH THIS EVENING. TIMING JUST A LITTLE
SLOWER ON LATEST MDL PROGS...BUT FAIRLY CONSISTENT (5/6PM IN
NW AND 10/11PM IN SE). GOOD SQUALLS TO OCCUR RIGHT WITH THE FRONT
AND LOCAL WHITEOUTS POSSIBLE AS IT PASSES. HAVE TWEAKED
POPS/TIMING IN GRIDS SLIGHTLY. THEN...THE LAKE EFFECT KICKS IN
WITH UPSLOPE SNOWS AS WELL. THE WINDS FOR TONIGHT AND WED DO NOT
LOOK AS TERRIBLE AS WE HAD THOUGHT YESTERDAY...AND WORDING IN
CURRENT ADVISORY OF BLOWING SNOW MAY COVER THE WORST OF THE
TROUBLES. HOWEVER...WILL DECIDE WHAT TO DO WITH CURR
WATCHES/ADVISORIES LATER...AS MORE DATA COMES OUR WAY. FOR
NOW...NO CHANGES TO CURRENT FLAGS AS THEY LOOK REASONABLE.

&&

.PREVIOUS DISCUSSION...
(ISSUED 340 AM EST TUE JAN 24 2006)

SHORT TERM (TODAY THROUGH THURSDAY)...

A BRIEF REST FROM THE WINTRY WEATHER THAT AFFECTED THE AREA EARLY
MONDAY...BUT A POTENT UPPER SHORT WAVE IS HEADING OUR WAY FROM THE
UPPER GREAT LAKES REGION FOR LATE TODAY AND TONIGHT.

PRIOR TO THE EFFECTS OF THIS FEATURE...MAINLY CLEAR SKIES HAVE
ALLOWED THE BOUNDARY LAYER TO DECOUPLE OVERNIGHT...WITH THE RESULT
BEING LOCALLY DENSE FOG ACROSS THE SUSQUEHANNA VALLEY. A THIN
COATING OF BLACK ICE HAS OCCURRED ON UNTREATED SFCS...AND SHOULD BE
CONSIDERED WITH CAUTION FOR THE MORNING COMMUTE.

THE SUSQ VALLEY WILL SEE ABUNDANT SUNSHINE DURING THE LATE MORNING
BEFORE CLOUDS INCREASE THIS AFTERNOON. A THICKENING MID/HIGH CLOUD
DECK WILL SPREAD SE ACROSS THE CENTRAL AND WESTERN ZONES BETWEEN 13Z
AND 16Z.

THE AFOREMENTIONED UPPER LOW...BEING DRIVEN SOUTHEAST BY AN
IMPRESSIVE 140 KT UPPER JET...WILL LEAD TO BANDS OF MAINLY WET SNOW
SHOWERS OVER THE WRN PENN MTNS...BEGINNING LATER THIS AFTERNOON.
SCATTERED RAIN SHOWERS WILL DEVELOP ACROSS THE SUSQ VALLEY AROUND
DUSK...MIXING WITH THEN CHANGING TO SNOW SHOWERS BEFORE MIDNIGHT.

AS MUCH COLDER AIR SURGES EAST ACROSS THE STATE EARLY
TONIGHT...PRECIP WILL QUICKLY CHANGE TO ALL SNOW...AND WE SHOULD
EVEN SEE SOME HEAVIER SQUALLS ALONG THE COLD FRONT THIS EVENING. MID
LEVEL LAPSE RATES NEAR 7.5C/KM AND TOTAL TOTALS INDICES AROUND 60
SUGGEST THAT ENOUGH INSTABILITY WILL BE PRESENT FOR A FEW RUMBLES OF
THUNDER.

FOR LATER TONIGHT THROUGH WEDNESDAY...WELL BE SEEING ONE OF THE
BEST LES/OROGRAPHIC SNOW EVENTS THIS WINTER WITH AN ABSENT...LLVL
SUBSIDENCE INVERSION AND DEEP MOISTURE TO AT LEAST 7 KFT AGL ACROSS
THE NW MTNS AND LAUREL HIGHLANDS. THIS WILL BE FAVORABLE FOR 4-8
INCHES OF SNOW OVER A 24 HOUR PERIOD BEGINNING THIS EVENING WITH
LOCAL 10 INCH AMOUNTS POSSIBLE. ELSEWHERE ACROSS THE CENTRAL AND
WESTERN MTNS...A GENERAL 2-4 OF WIND BLOWN SNOW SHOULD FALL ACROSS
THE HIGHER TERRAIN...WITH AN INCH OR TWO IN THE VALLEYS. WEDNESDAY
NIGHT COULD FEATURE SOME NARROW LES BANDS ON A 320-330 DEG AXIS WITH
A DUAL...LAKE HURON/ERIE CONNECTION MAKING ALL THE WAY DOWN INTO THE
SCENT MTNS BRINGING HIGHLY LOCALIZED ACCUMULATIONS OF 1-2.

A NEARLY NORTH/SOUTH RIDGE OF HIGH PRESSURE AT THE SFC AND ALOFT
BUILDS EAST INTO THE STATE ON THURSDAY...BRINGING A DECENT AMOUNT OF
SUNSHINE AFTER SOME MORNING CLOUDS AND LINGERING FLURRIES.

LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...

MAINLY CLEAR AND COLD FOR THURSDAY NIGHT UNDER THE HIGH PRESSURE
RIDGE. TEMPS WILL BOTTOM OUT IN THE TEENS...TO 20S OVER THE
SOUTHEAST. FRIDAY WILL BE THE START OF A SEVERAL DAY MODERATING
TREND WITH JUST PERIODS OF MID LEVEL CLOUDS AND TEMPS ABOUT 8F ABOVE
NORMAL. THE UPPER FLOW WILL TURN DECIDEDLY SOUTHWESTERLY OVER THE
UPCOMING WEEKEND INTO EARLY NEXT WEEK WITH A WEAK SHORT WAVE LIFTING
NE AND POSSIBLY GIVING A FEW SHOWERS OF RAIN TO THE REGION ON
SATURDAY...FOLLOWED BY SHALLOW COLDER AIR SLIDING SOUTHWARD INTO THE
STATE SATURDAY NIGHT AND SUNDAY.

A WELL ORGANIZED AREA OF LOW PRESSURE IS SHOWN BY THE GFS AND MREFS
TO MOVE NE TOWARD PENN LATER SUNDAY INTO MONDAY. MREFS SHOW FAIRLY
HIGH PROBABILITIES FOR GREATER THAN 0.3 QPF DURING THIS PERIOD. 850
HPA TEMPS ARE ABOUT 1 STANDARD DEVIATION ABOVE NORMAL (+2 TO
+4)...SO SNOW LOOKS OUT OF THE EQUATION AT THIS POINT WITH THE
PRIMARY SFC LOW TRACK ALONG...THEN NORTH OF THE OHIO RIVER AND INTO
NW PENN MIDDAY MONDAY. IT CURRENTLY LOOKS LIKE A MIXED PRECIP TO
RAIN EVENT...BUT A LOT CAN CHANGE BEFORE THEN.

AVIATION...

TRICKY FORECAST FOR THIS MORNING...AS CONDITIONS WITHIN THE BOUNDARY
LAYER EXCELLENT FOR FOG FORMATION...BUT INCREASING WINDS AT THE TOP
ALLOWING ENOUGH DRY AIR ENTRAINMENT TO PREVENT WIDESPREAD FOG
FORMATION ACROSS CENTRAL AND W. WILL INCLUDE A TEMPO FOR MVFR VSBYS
THROUGH SUNRISE ACROSS CENTRAL TERMINALS...DUE TO A LOW PROB OF
OCCURRENCE. AT KIPT...WITHIN A DEEPER VALLEY LOCATION ADJACENT TO
THE RIVER...CURRENT VLIFR CONDITIONS SHOULD SLOWLY IMPROVE TOWARD
AND AFTER 12Z AS THE AFOREMENTIONED DRIER AIR AND INCREASING WINDS
BEGIN TO SCOUR OUT CURRENT FOG.

AFTER EARLY MORNING RESTRICTIONS...EXPECT A PERIOD OF VFR
CONDITIONS...UNTIL MVFR CLOUDS REACH WESTERN AREAS 22Z-24Z.
THEN...EXPECT NUMEROUS RAIN/SNOW SHOWERS ACROSS CENTRAL AND WESTERN
AREAS AFTER 00Z...WHICH SHOULD CREATE MVFR CIGS AND EMBEDDED VSBYS
THROUGH 06Z. AFTER 06Z...SCATTERED MVFR-IFR VSBYS POSSIBLE WITHIN
HEAVIER SNOW SHOWERS/SQUALLS...WITH POOREST CONDITIONS AT KJST/KBFD.
FURTHER S/E (I.E. KIPT/KMDT)...A FEW PERIODS OF MVFR CONDITIONS
POSSIBLE EARLY TONIGHT WITH FROPA...OTHERWISE MAINLY VFR. WINDS
BECOME GUSTY AFTER 00Z...WITH WIND SHIFT FROM WSW INTO A MORE WNW
DIRECTION WITH FROPA BETWEEN 03Z-06Z.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
SNOW AND BLOWING SNOW ADVISORY FOR PAZ005-010-017-024 FROM 7
PM TUESDAY TO 7 PM WEDNESDAY.
LAKE EFFECT SNOW WATCH FOR PAZ004 FROM 7 PM TUESDAY TO 7 PM
WEDNESDAY.
WINTER STORM WATCH FOR PAZ033 FROM 7 PM TUESDAY TO 7 PM
WEDNESDAY.
&&

SHORT TERM...DANGELO
Hazardous weather outlook, Jan 24, 6:11 AM EST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
611 AM EST TUE JAN 24 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-251115-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
611 AM EST TUE JAN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

...A WINTER STORM WATCH IS IN EFFECT FOR SOMERSET COUNTY THIS
EVENING THROUGH 7 PM WEDNESDAY...

...A LAKE EFFECT SNOW WATCH IS IN EFFECT FOR WARREN COUNTY THIS
EVENING THROUGH 7 PM WEDNESDAY...

...A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT FOR THE
REAMINDER OF THE WESTERN PENNSYLVANIA MOUNTAINS THIS EVENING
THROUGH 7 PM WEDNESDAY...

A STRONG DISTURBANCE IN THE UPPER ATMOSPHERE AND COLD FRONT WILL
CROSS THE STATE THIS EVENING ACCOMPANIED BY RAIN AND SNOW SHOWERS
THAT WILL QUICKLY CHANGE OVER TO SNOW SHOWERS ACROSS THE CENTRAL
AND WEST.

TWO TO FOUR INCHES OF SNOW ARE POSSIBLE ACROSS PORTIONS OF THE
NORTHWEST MOUNTAINS AND LAUREL HIGHLANDS BY WEDNESDAY
MORNING...SPECIFICALLY THROUGHOUT WARREN COUNTY AND SOMERSET
COUNTY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

COLD...RELATIVELY MOIST AIR BLOWING OVER THE GREAT LAKES WILL BE
LIFTED ACROSS THE MOUNTAINS OF WESTERN AND NORTHERN PENNSYLVANIA
WHICH WILL RESULT IN FREQUENT SNOW SHOWERS AND LOCALLY HEAVY
SQUALLS. WINDS WILL GUST BETWEEN 30 AND 40 MPH CREATING BLOWING
AND DRIFTING SNOW. ADDITIONAL SNOW ACCUMULATION OF 2 TO 4 INCHES IS
POSSIBLE ACROSS PORTIONS OF THE WESTERN AND NORTHWEST MOUNTAINS
DURING THE DAY WEDNESDAY. TOTAL SNOWFALL OF UP TO 10 INCHES COULD
OCCUR ON THE WEST FACING SLOPES OF LAUREL RIDGE AND NEAR MOUNT
DAVIS IN SOMERSET COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE REPORT SNOW ACCUMULATIONS OF 3 INCHES OR MORE.

LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 3:12 AM ESTLake Effect Snow WatchCTPWarren12 hr
Jan 24, 3:12 AM ESTSnow and Blowing Snow AdvisoryCTPCambria, Clearfield, Elk, McKean, Warren43 hr
Jan 24, 3:12 AM ESTWinter Storm WatchCTPSomerset12 hr

Nearby

Winter Storm Warnings in Pennsylvania, 2006Every winter storm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.